Far Eastern Mathematical Journal

To content of the issue


The defect of weak approximation for homogeneous spaces. II


M. V. Borovoi

2009, issue 1-2, Ñ. 15–23


Abstract
Let $X$ be a right homogeneous space of a connected linear algebraic group $G'$ over a number field $k$, containing a $k$-point $x$. Assume that the stabilizer of $x$ in $G'$ is connected. Using the notion of a quasi-trivial group introduced by Colliot-The?le?ne, we can represent $X$ in the form $X=H?setminus G$, where $G$ is a quasi-trivial $k$-group and $H\subset G$ is a connected $k$-subgroup.
Let $S$ be a finite set of places of $k$. We compute the defect of weak approximation for $X$ with respect to $S$ in terms of the biggest toric quotient $H^{\rm tor}$ of $H$. In particular, we show that if $H^{\rm tor}$ splits over a metacyclic extension of $k$, then $X$ has the weak approximation property. We show also that any homogeneous space $X$ with connected stabilizer (without assumptions on Htor) has the real approximation property.

Keywords:
linear algebraic groups, homogeneous spaces, weak approximation

Download the article (PDF-file)

References

[1] M. Borovoi, “The defect of weak approximation for homogeneous spaces”, Ann. Fac. Sci. Toulouse, 8 (1999), 219–233.
[2] J.-L. Colliot-Thelene, “Resolutions flasques des groupes lineaires connexes”, J. reine angew. Math., 618 (2008), 77–133.
[3] M. Borovoi, “On weak approximation in homogeneous spaces of simply connected algebraic groups”, Automorphic Functions and Their Applications, Proceedings of Internat. Conf. (Khabarovsk, June 27–July 4, 1988), eds. N. Kuznetsov, V. Bykovsky, IAM FEB USSA AS, Khabarovsk, 1990, 64–81.
[4] J.-J. Sansuc, “Groupe de Brauer et arithmetique des groupes algebriques lineaires sur un corps de nombres”, J. reine angew. Math., 327 (1981), 12–80.
[5] R.E. Kottwitz, “Stable trace formula: Elliptic singular terms”, Math. Ann., 275 (1986), 365–399.
[6] J.-L. Colliot-Thelene and F. Xu, “Brauer – Manin obstruction for integral points of homogeneous spaces and representation by integral quadratic forms” (to appear).
[7] J.S. Milne, Arithmetic Duality Theorems, 2nd, BookSurge, LLS, Charleston, 2006.
[8] T.M. Schlank, Weak approximation for homogeneous spaces, M.Sc. thesis, Tel Aviv University, 2008.
[9] J.-L. Colliot-Thelene et B. Kunyavskii?, “Groupe de Picard et groupe de Brauer des compactifications lisses d'espaces homogenes”, J. Algebraic Geom., 15 (2006), 733–752.
[10] J. W. S. Cassels and A. Frolich (eds.), Algebraic Number Theory, Academic Press, London, 1967

To content of the issue